Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 78, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 20, 2023, 1:36 PM CDT for 4 counties in Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2023, 1:36 PM CDT (18:36 UTC)
- Expired
- Apr 20, 2023, 2:15 PM CDT
- In force
- 39 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO
The radar
The St Louis radar (KLSX), 147 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 1:48 PM CDT | TSTM WND DMG | Elston, MO | ELECTRIC POLES SNAPPED AND DOWN WITH PEA SIZE HAIL. |
| Apr 20, 1:56 PM CDT | HAIL 0.5 | Hartsburg, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 525 m²/s²
- 0-3 km storm-relative helicity
- 558 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
360
WUUS53 KLSX 201836
SVRLSX
MOC019-027-051-135-201915-
/O.NEW.KLSX.SV.W.0078.230420T1836Z-230420T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
136 PM CDT Thu Apr 20 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Cole County in central Missouri...
Southeastern Boone County in central Missouri...
Southwestern Callaway County in central Missouri...
Southeastern Moniteau County in central Missouri...
* Until 215 PM CDT.
* At 135 PM CDT, a severe thunderstorm was located near McGirk,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jefferson City, California, Ashland, Holts Summit, Columbia
Regional Airport, St. Martins, Russellville, New Bloomfield, Lake
Mykee Town, Centertown, McGirk, Lake Mykee, Marion, Lohman,
Hartsburg, Elston, Wilton, and Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 9255 3862 9263 3889 9212 3863 9200
TIME...MOT...LOC 1835Z 240DEG 43KT 3857 9251
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore2 follow-up statements
977
WWUS53 KLSX 201849
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
149 PM CDT Thu Apr 20 2023
MOC135-201859-
/O.CAN.KLSX.SV.W.0078.000000T0000Z-230420T1915Z/
Moniteau MO-
149 PM CDT Thu Apr 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONITEAU COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Missouri.
LAT...LON 3873 9239 3874 9240 3889 9212 3863 9200
3852 9246
TIME...MOT...LOC 1849Z 239DEG 42KT 3865 9233
$$
MOC019-027-051-201915-
/O.CON.KLSX.SV.W.0078.000000T0000Z-230420T1915Z/
Cole MO-Boone MO-Callaway MO-
149 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHWESTERN COLE...SOUTHEASTERN BOONE AND SOUTHWESTERN CALLAWAY
COUNTIES...
At 149 PM CDT, a severe thunderstorm was located near St. Martins,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jefferson City, Ashland, Holts Summit, Columbia Regional Airport, St.
Martins, New Bloomfield, Lake Mykee Town, Centertown, Lake Mykee,
Marion, Lohman, Hartsburg, Elston, Wilton, and Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3873 9239 3874 9240 3889 9212 3863 9200
3852 9246
TIME...MOT...LOC 1849Z 239DEG 42KT 3865 9233
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore624
WWUS53 KLSX 201902
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
202 PM CDT Thu Apr 20 2023
MOC051-201912-
/O.CAN.KLSX.SV.W.0078.000000T0000Z-230420T1915Z/
Cole MO-
202 PM CDT Thu Apr 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Missouri.
LAT...LON 3889 9212 3863 9200 3859 9218 3860 9220
3863 9220 3864 9221 3865 9226 3867 9229
3868 9235 3869 9236 3871 9234 3873 9236
3874 9240
TIME...MOT...LOC 1902Z 240DEG 43KT 3873 9216
$$
MOC019-027-201915-
/O.CON.KLSX.SV.W.0078.000000T0000Z-230420T1915Z/
Boone MO-Callaway MO-
202 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN BOONE AND SOUTHWESTERN CALLAWAY COUNTIES...
At 202 PM CDT, a severe thunderstorm was located near New Bloomfield,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jefferson City, Ashland, Holts Summit, Columbia Regional Airport, New
Bloomfield, Lake Mykee Town, Lake Mykee, Hartsburg, Guthrie, and
Wilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3889 9212 3863 9200 3859 9218 3860 9220
3863 9220 3864 9221 3865 9226 3867 9229
3868 9235 3869 9236 3871 9234 3873 9236
3874 9240
TIME...MOT...LOC 1902Z 240DEG 43KT 3873 9216
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:50 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 20, 12:50 PM CDT, 46 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1250 PM CDT Thu Apr 20 2023 .SHORT TERM... (Through Late Friday Afternoon) Issued at 347 AM CDT Thu Apr 20 2023 .Key Messages... 1.) At least isolated strong to severe thunderstorms are possible this afternoon and evening across much of the area. The primary threat initially will be large hail, but a transition to damaging winds is expected. A tornado or two is also possible. 2.) As showers and thunderstorms become persistent across southeastern MO and southwestern IL this evening and overnight, locally heavy rainfall and minor areal flooding is possible. An instance of flash flooding cannot be ruled out. 3.) An anomalously cold airmass this weekend will provide the potential for a widespread freeze Sunday morning and widespread frost, localized freeze Monday morning. Early this morning, a negatively tilted mid-level shortwave trough is continuing to propagate northeastward across the Central Plains, facilitating a deepening surface cyclone in KS that is also expected to quickly advance northeastward into IA and MN with a trailing cold front moving eastward. Multiple areas/clusters of showers and thunderstorms are already ongoing this morning across eastern KS and northwestern/western MO along and ahead of the cold front. These thunderstorms should gradually weaken (and become non-severe) as they lift northeastward ahead of the cold front and away from greater instability. These showers and thunderstorms are likely to traverse at least at portion of northeastern MO and west-central IL before either dissipating and/or continuing to the northeast. With morning showers and thunderstorms expected to only have a small footprint across the CWA, there is much less concern now that they will have a significant impact on instability available along and ahead of the cold front this afternoon. Upper-level clouds and broken stratocumulus could also act to limit insolation through the day, but bouts of stronger insolation are indicated to still support a relatively narrow corridor of 1000 to 2000 J/kg of MLCAPE along and ahead of the cold front where dewpoints reach the low-60s F. This instability, combined with deep-layer wind shear of 30 to 40 kt, should support at least periodically organized thunderstorms. The current expectation is for new thunderstorms to begin initiating along or just ahead of the front (with a possible prefrontal surface trough) between 17 and 19z in central/ northeastern MO and west- central IL. A few supercells are possible early, with a primary threat of large hail possibly up to golf ball size given steep mid- level lapse rates and sufficient instability in the hail growth zone. However, mergers and development of additional thunderstorms should favor an eventual transition to broken lines as the orthogonal component of deep-layer wind shear to the front also decreases. This transition suggest that damaging winds will then become the primary threat as thunderstorms continue northeastward through the rest of the CWA. A tornado or two is possible with either line segments surging northeastward becoming orthogonal to up 30 kt 0 to 3 km shear vectors or any supercell that encounters slightly backed surface winds. However, it appears that surface winds will be somewhat veered in most areas ahead of the cold front. The threat for severe thunderstorms should end around 01z Fri as thunderstorm outflow potentially exits the CWA to the southeast. The cold front will likely slow as it also begins to exit the CWA to the southeast this evening, with additional elevated showers and thunderstorms blossoming behind the front, primarily south of I-44 and I-70, as an equatorward jet entrance region overlays the region. Showers and thunderstorms will finally exit early Friday morning. Given the longer residency time of showers and thunderstorms across this area and anomalous PW, locally heavy rainfall and minor areal flooding is possible. An isolated instance of flash flooding cannot be entirely discounted. Another upper-level trough is forecast to deepen and become negatively tilted across the mid-Mississippi River Valley into Great Lakes Friday into early Saturday, promoting development of a surface cyclone along the cold front to the southeast of the CWA. A growing membership of model guidance keeps any rain developing to the northwest of this cyclone from reaching the CWA. Therefore, Friday will be largely, if not, entirely dry and cooler with high temps in the 60s F. However, a secondary cold front passing during the afternoon and evening will mark the arrival of a much colder airmass. Pfahler .LONG TERM... (Friday Night through Wednesday) Issued at 347 AM CDT Thu Apr 20 2023 Behind Friday's cold front, an anomalously cold airmass (850-hPa temps 2 to 3 std dev below average) will be ushered into the CWA on a long fetch of low-level northerly flow. As a result, well-below average temps are forecast through the weekend. In the deep cyclonic flow present on Saturday, enough cold air may be present for a few wet snow flurries in northeastern MO/west-central IL amidst passing sprinkles. However, the largest impact this cold airmass will have is the potential for a widespread freeze Saturday night/Sunday morning and widespread frost, localized freeze Sunday night/Monday morning. It is uncertain how favorable conditions will be for efficient radiational cooling Saturday night, depending on the proximity of the CWA to an approaching surface anticyclone. But temps could still fall below 32 F for most of the CWA by Sunday morning. On Sunday night, the core of the cold airmass begins to pull away, but the surface anticyclone could be more favorably placed in the CWA, leading to higher confidence of at least a frost for most of the CWA. Global model guidance are in general agreement that upper-level flow across the central CONUS will transition from broadly cyclonic to quasi-zonal early next week ahead of an approaching upper-level trough entering the Plains around mid-week. A series of low- amplitude mid-level shortwave troughs ejecting downstream of the trough will provide one or more opportunities for rain across the region, depending on their tracks. Temps are expected to recover some next week, but even the NBM 75th percentile of temps remains below average through Tuesday due to a lack of strong, persistent southerly component to low-level flow. Pfahler && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1249 PM CDT Thu Apr 20 2023 Showers and storms have begun to develop ahead of the cold front over central Missouri. So have MVFR visibilities at KCOU and KJEF with onset of TAF valid time. Activity should exit these locations by 21z. Otherwise, as activity moves east it will move into KUIN between 19z and 21z, while St. Louis metro area will see storms move in between 20z and 23z. Once line of storms moves through, will see lingering showers for St. Louis metro area TAFs through 06z Friday. As for winds, gusty south to southwest winds will veer to the northwest behind the cold front, then diminish by early this evening. Friday morning winds will back to the west and pickup once again. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 20, 4:22 AM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 422 AM CDT Thu Apr 20 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-210930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 422 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are expected across much of the area today into tonight. A few thunderstorms could be strong to severe this afternoon and evening, with large hail and damaging winds the primary threats. The threat of tornadoes is lower but cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Pike | 35 days |
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Pike | 34 days |
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Marion | 34 days |
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Lewis | 26 days |
| Apr 20, 1:13 PM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion, Shelby | 47 min |
| Apr 20, 1:29 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Ralls | 46 min |
| Apr 20, 1:51 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 39 min |
| Apr 20, 1:59 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Pike, Ralls | 46 min |
| Apr 20, 2:04 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 41 min |
| Apr 20, 2:36 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike | 39 min |
| Apr 20, 2:46 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 44 min |
| Apr 20, 3:11 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 49 min |
| Apr 20, 3:37 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 38 min |
| Apr 20, 4:06 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 39 min |
| Apr 20, 4:12 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 32 min |
| Apr 20, 4:34 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 41 min |
| Apr 20, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 18 min |
| Apr 20, 5:11 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 21 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.